Advertisement
YOU ARE HERE: LAT HomeCollections

PEOPLE'S PHARMACY

Acid reflux drug can be bad for bones

July 20, 2009|Joe Graedon and Teresa Graedon

My doctor just prescribed Prevacid for acid reflux. I am reluctant to take this medicine because I have heard it might lead to weakened bones. I already have severe osteoporosis because of a lengthy course of cortisone. This drug caused significant bone loss, so I am now taking Fosamax. I would hate to undo the benefits I have gotten on Fosamax, but the drug does cause bad heartburn. I feel caught in a dilemma.

A surprising number of medicines have a negative effect on bone density. Prednisone and similar steroid-type drugs are notorious for this, but even inhaled corticosteroids like those in Advair or Flovent can have an effect. So can seizure medicines such as Dilantin, Klonopin and Tegretol, as well as thyroid hormone (Levoxyl or Synthroid).

Acid suppressors such as Nexium, Prevacid, Prilosec and Protonix apparently reduce calcium absorption and may weaken bone as a result. Fosamax can cause irritation of the esophagus, but instead of taking a heartburn medicine, you might ask your doctor about a different osteoporosis drug.

::

I was put on Benicar last month to help bring my blood pressure down, since atenolol alone was not doing the job. But it made my tongue and throat swell up in a frightening way. Is this a known side effect?

Angioedema, or swelling of the face, tongue and throat, is a potential side effect of Benicar (olmesartan). It can be severe, and if breathing is affected, it should be treated as a medical emergency.

--

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. www.peoplespharmacy.com

Advertisement
Los Angeles Times Articles
|
|
|